A case of pneumatosis cystoides intestinalis attributed to an α- glucosidase inhibitor. Case: A 70-year old female Past history: Right knee osteoarthritis, autoimmune anemia (oral steroid administration), diabetes, angina Current history ：
Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.
A case of pneumatosis cystoides intestinalis attributed
to an α-glucosidaseinhibitor
Case: A 70-year old female
Right knee osteoarthritis, autoimmune anemia (oral steroid administration), diabetes, angina
Aug Year X:The patient was suspected to be suffering from inferior myocardial infarction due to a complaint of anterior chest pain, and was placed on conservative treatment after being hospitalized. Rapid progress of anemia was observed with hemoglobin of 6.3 during hospitalization, and the patient was diagnosed with autoimmune anemia, and was given treatment.
Oct Year X: The patient starting having walking difficulties due to the onset of right knee pain during hospitalization. Prominent swelling was observed in the right lower limb, with imaging showing gas within the muscle layer. Since the CRP was 24.6, the patient was diagnosed with gas gangrene, and right femoral amputation was performed. Thereafter, amputation stump plastic was performed on the right femur.
Jan Year X+1: The patient was transferred to our hospital for the purpose of rehabilitation.
Pneumatosis cystoides intestinalis (PCI) is a rare disease in which multiple cysts (gas tumors) develop filled with gasses under the mucosal membrane of the intestinal tract or under the serous membrane. The present report is on a case of PCI considered to be caused by an α-glucosidase inhibitor (α-GI).
Onset of PCI
PCI diagnosis and treatment
Start of treatment
Discontinuation of oral antidiabetic agents, administration of O2, maintenance transfusion, glutamine fiber oligosaccharide (GFO) therapy
At the time of onset(Day30)
At the time of onset(Day 37)
At the time of onset(Day 40)
Oral hypoglycemic agent
・Constipation (＋)→ (－)
・Lower abdominal discomfort (＋)
・ Weakened peristaltic movement
・Abdominal bloating (＋)
・ Lower abdominal discomfort (±)
・Peristaltic movement - Weak/ good
・Abdominal bloating (±)
・ Lower abdominal discomfort (－)
・Peristaltic movement - Good
・Abdominal bloating (－)
Intra-transfusion insulin dosage21 unit
Long-acting insulin4 units/ day
Rapid-acting insulin( units/ day)
Long-acting insulin8 units/ day
・Free air within intestinal wall (－)
・Free air within intestinal wall (＋)
Change in blood glucose level
The present case suggested that α-GI, an antidiabetic agent, can cause PCI.
It is believed that the mechanism of onset is that α-GI increases the internal pressure of the intestinal tract when the patient has decreased peristaltic movement due to autonomic nerve dysfunction accompanying diabetes, and that reduced glucose absorption causes the breakdown of glucose through intestinal bacteria, leading to an increase in gas generation.
The present case suggests that it is recommended to continue treatment keeping in mind that α-GI may have caused PCI when the patient suffers from gastric symptoms with non-inflammatory reactions, and when they are suspected to be suffering from PCI based on imaging examinations.
Since the onset of and improvement of PCI was observed from the commencement of α-GI administration to its discontinuation, and since there was no increase or change in CRP in examination data, we believe it is highly likely that α-GI affected the onset of the present PCI.